Nebraska, 2010

Hail and Damaging Wind in Nebraska, June 20 to 21, 2010

June 20 to 21, 2010 · NWS GLD · 3 events in 3 counties and zones

Strong thunderstorms formed during the late evening hours in northern Kansas and moved into southwest Nebraska overnight. Several large hail reports and a severe wind gust were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms formed during the late evening hours in northern Kansas and moved into southwest Nebraska overnight. Several large hail reports and a severe wind gust were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:17 PM MST, 8 hours 23 minutes earlier.

Area forecast discussion, Jun 20, 1:17 PM MST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN JUN 20 2010

.DISCUSSION...
200 PM MDT SUN JUN 20 2010

LOW PRESSURE OVER FAR EASTERN COLORADO EARLY THIS AFTERNOON WILL
DRIFT NORTH DURING THE NEXT FEW AFTERNOON AND EARLY EVENING HOURS
THEN SETTLE BACK OVER FAR EASTERN COLORADO/SOUTHEAST COLORADO BY
DAYBREAK BEFORE FINALLY MOVING OUT OF THE AREA WEDNESDAY AS HIGH
PRESSURE BUILDS INTO THE AREA FROM THE NORTHWEST.

PRECIPITATION CHANCES WILL CONTINUE TO FAVOR AREAS NORTH OF THE
FRONT...SIMILAR TO THE PAST FEW DAYS AS THE UPPER PATTERN REMAINS
NEARLY THE SAME. SEVERE WEATHER POSSIBLE ALONG WITH HEAVY RAIN. AM
THINKING THESE RECENT OVERNIGHT PRECIP EVENTS WILL DRIVE THE FRONT
FURTHER SOUTH TOWARD THE NAM IDEA.

WILL REINTRODUCE STRATUS (80%+ SKY COVER GRIDS) AND FOG INTO THE
FORECAST FAVORING NAM/RUC MODELS GIVEN THEIR PERFORMANCE THE PAST
FEW DAYS WITH OVERNIGHT/EARLY MORNING STRATUS/FOG PER SATELLITE
IMAGERY.

AFTERNOON TEMPERATURES WILL BE HOTTEST ACROSS THE SOUTH AND LESS
HOT ACROSS THE NORTH WITH THE HIGHEST DEGREE OF UNCERTAINTY IN THE
MIDDLE WHERE EITHER THE HOTTER OR LESS HOTTER AIRMASS WILL BE IN
PLACE. AROUND/NEAR 90 NORTH WITH UPPER 90S TO NEAR 100 SOUTH
MONDAY AND TUESDAY. LOW TO MID 80S EXPECTED WEDNESDAY.

THURSDAY-SUNDAY...BROAD UPPER RIDGE THURSDAY SLOWLY/SLIGHTLY
SHIFTS EAST FRIDAY THROUGH SUNDAY WHILE AT THE SFC LEE TROUGH
ALONG CO/KS BORDER THURSDAY AND FRIDAY GIVES WAY TO A WEAK FRONTAL
BOUNDARY IN THE AREA SATURDAY AND SUNDAY. AFTERNOON TEMPERATURES
RETURN TO THE LOW AND MID 90S.

07

&&

.AVIATION...
1132 AM MDT SUN JUN 20 2010

FOR THE 18Z TAFS...MORNING STRATUS DECK WILL CONTINUE TO ERODE AND
SHOULD LIFT AT KMCK BY EARLY AFTERNOON. ATTENTION WILL THEN TURN TO
POTENTIAL FOR CONVECTION. DIFFERENTIAL HEATING BOUNDARY EVIDENT ON
VISIBLE SATELLITE NEAR INTERSTATE 70 AND FRONTAL BOUNDARY DRAPED
ACROSS NORTHWEST KANSAS WILL BE THE LIKELY INITIATING MECHANISMS.
ADDITIONAL STORMS WILL DEVELOP IN POST FRONTAL UPSLOPE REGION OF
NORTHEAST COLORADO AND MOVE INTO THE AREA TONIGHT. ANY STORM THAT
DEVELOPS HAS THE POTENTIAL TO PRODUCE LARGE HAIL...GUSTY SURFACE
WINDS...AND LOCALLY HEAVY RAINFALL.

024

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 20, 9:40 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN JUN 20 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT SUN JUN 20 2010 /1140 AM CDT SUN JUN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY. LOCALLY HEAVY RAINFALL...LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A STALLED
OUT FRONTAL BOUNDARY FROM TRIBUNE TO NORTON KANSAS. THIS ACTIVITY WILL
MOVE NORTHEAST THROUGH THE EVENING HOURS.

OTHER THUNDERSTORMS MAY DEVELOP IN NORTHEAST COLORADO THIS AFTERNOON
AND MOVE INTO AREAS NORTH OF INTERSTATE 70 THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM FRONT WILL CONTINUE TO PROVIDE A FOCUS FOR MOISTURE AND
INSTABILITY FOR THUNDERSTORM DEVELOPMENT ACROSS THE TRI-STATE AREA
THROUGH WEDNESDAY. THERE WILL BE POTENTIAL FOR SEVERE WEATHER WITH
SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 20, 5:45 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT SUN JUN 20 2010

KSZ015-029-210130-
GOVE-SHERIDAN-
745 PM CDT SUN JUN 20 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND
NORTHWEST GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GRINNELL...MOVING NORTHEAST
AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3890 10072 3901 10081 3909 10081 3913 10074
      3913 10072 3915 10071 3937 10038 3917 10018
TIME...MOT...LOC 0044Z 231DEG 38KT 3905 10068

BULLER
Local storm report, Jun 20, 5:59 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             7 S GOVE                38.86N 100.50W
06/20/2010  E1.00 INCH       GOVE               KS   EMERGENCY MNGR

&&

HENDERSON
Special weather statement, Jun 20, 7:52 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT SUN JUN 20 2010

KSZ002-013-014-210345-
RAWLINS-SHERMAN-THOMAS-
952 PM CDT SUN JUN 20 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS AND THOMAS COUNTY IN NORTHWEST KANSAS...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF BREWSTER...MOVING NORTHEAST AT
40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3952 10071 3940 10072 3913 10135 3940 10152
      3969 10084
TIME...MOT...LOC 0252Z 241DEG 34KT 3927 10133

BULLER
Local storm report, Jun 20, 8:00 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     5 E GOVE                38.96N 100.40W
06/20/2010  M63.00 MPH       GOVE               KS   MESONET

0323 PM     HAIL             13 NW LEOTI             38.62N 101.53W
06/20/2010  E1.00 INCH       WICHITA            KS   TRAINED SPOTTER

            CORRECTION FOR SIZE.

0417 PM     TORNADO          1 S COLBY               39.37N 101.05W
06/20/2010                   THOMAS             KS   LAW ENFORCEMENT

            BRIEF SPIN UP ALONG CONVERGENCE OF TWO BOUNDARIES.

0450 PM     TORNADO          1 NNE THE MONUMENT ROCK 38.79N 100.76W
06/20/2010                   GOVE               KS   LAW ENFORCEMENT

            BRIEF FUNNEL CLOUD WITH DISTURBANCE DIRECTLY UNDERNEATH

0453 PM     FUNNEL CLOUD     COLBY                   39.39N 101.05W
06/20/2010                   THOMAS             KS   NWS EMPLOYEE

            A FEW FUNNEL CLOUDS BEING REPORTED OVER THE PAST 2
            MINUTES AT THE COLBY AIRPORT.

0500 PM     FUNNEL CLOUD     2 N COLBY               39.42N 101.05W
06/20/2010                   THOMAS             KS   NWS EMPLOYEE

0510 PM     FUNNEL CLOUD     3 NW COLBY              39.42N 101.09W
06/20/2010                   THOMAS             KS   AMATEUR RADIO

0520 PM     FUNNEL CLOUD     2 N COLBY               39.42N 101.05W
06/20/2010                   THOMAS             KS   NWS EMPLOYEE

0535 PM     FLASH FLOOD      22 ESE RUSSELL SPRINGS  38.79N 100.80W
06/20/2010                   GOVE               KS   EMERGENCY MNGR

            LOCATION IS ESTIMATED. SHERIFF REPORTED NUMEROUS ROADS
            FLOODED.

0542 PM     TORNADO          25 S OAKLEY             38.76N 100.85W
06/20/2010                   LOGAN              KS   PUBLIC

            REPORTED VIA EMERGENCY MANAGER. LOCATION APPROXIMATE.
            PERSON MAKING REPORT WAS 5 MILES SOUTH OF OAKLEY LOOKING
            SOUTH.

0605 PM     FUNNEL CLOUD     4 SSE THE MONUMENT ROCK 38.71N 100.75W
06/20/2010                   GOVE               KS   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD WITH RAPIDLY ROTATING WALL CLOUD

0607 PM     FUNNEL CLOUD     6 SE THE MONUMENT ROCKS 38.70N 100.71W
06/20/2010                   GOVE               KS   STORM CHASER

            2 FUNNEL CLOUDS RELAYED BY MEDIA

0614 PM     FLASH FLOOD      5 W THE MONUMENT ROCKS  38.78N 100.86W
06/20/2010                   LOGAN              KS   TRAINED SPOTTER

            5 INCHES OF WATER RUNNING OVER ROAD ON US83 AT ELKADER.

0653 PM     HAIL             7 S GOVE                38.86N 100.50W
06/20/2010  E1.00 INCH       GOVE               KS   EMERGENCY MNGR

&&

HENDERSON
Special weather statement, Jun 20, 8:51 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MDT SUN JUN 20 2010

KSZ002-003-014-NEZ080-210445-
DECATUR-HITCHCOCK-RAWLINS-THOMAS-
1051 PM CDT SUN JUN 20 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTH OF BEARDSLEY...MOVING NORTHEAST
AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4000 10076 4000 10061 3988 10048 3946 10123
      3963 10141 3971 10141 4013 10076
TIME...MOT...LOC 0351Z 231DEG 29KT 3961 10122

BULLER
Special weather statement, Jun 20, 9:05 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT SUN JUN 20 2010

KSZ001-002-NEZ079-080-210430-
CHEYENNE-DUNDY-HITCHCOCK-RAWLINS-
1105 PM CDT SUN JUN 20 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...CHEYENNE
COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST NEBRASKA AND
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MCDONALD...MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4018 10143 4015 10114 3975 10123 3979 10150
TIME...MOT...LOC 0405Z 188DEG 26KT 3985 10134

STASSER

The radar

The Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
June 20, 9:40 PM MST
Where
Dundy County, 0.69 mi S of Max
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.110, -101.400

Hail, Hitchcock

When
June 20, 11:07 PM CST
Where
Hitchcock County, 4.61 mi SW of Palisade Rich Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.260, -101.290

Thunderstorm Wind, Red Willow

When
June 21, 1:44 AM CST
Where
Red Willow County, Mc Cook
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234597, 234598, 234599.